Louisiana, 2007

Hail and Damaging Winds in Louisiana, May 14, 2007

May 14, 2007 · NWS LIX · 7 events in 3 counties and zones

Scattered severe thunderstorms developed across southeast Louisiana in a very unstable atmosphere aided by a strong sea breeze front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Scattered severe thunderstorms developed across southeast Louisiana in a very unstable atmosphere aided by a strong sea breeze front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 11:22 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 14, 11:22 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT MON MAY 14 2007

.UPDATE...
MOST OF CENTRAL AND SOUTH LA AND THE SOUTHWEST TIP OF MS ARE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING. NUMEROUS FACTORS ARE IN PLACE TO SUPPORT POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS. LCH AND LIX SOUNDINGS HAVE A
NEARLY IDENTICAL TEMPERATURE PROFILES AND SHOW A CONTINUATION OF
STEEP LAPSE RATES THAT HAVE BEEN IN PLACE THE LAST FEW DAYS. THIS
FACTOR ALONE WOULD FAVOR AT LEAST A FEW STORMS BRIEFLY REACHING
SEVERE LEVELS.

LOCAL SOUNDING ANALYSIS TECHNIQUES ALSO SHOW POTENTIAL FOR
DAMAGING WIND GUSTS OVER 60 MPH ALONG WITH HAIL UP TO AROUND ONE
INCH IN DIAMETER. LIKE YESTERDAY...THE COMBINATION OF THE SEA AND
LAKE BREEZES WILL ASSIST WITH CONVECTIVE DEVELOPMENT.
HOWEVER...TODAY THE SEA BREEZE WILL ALSO COINCIDE WITH A
STRONGER THAN TYPICAL MARINE LAYER FLUX AND WIND CONVERGENCE AS
NOTED IN CURRENT OBSERVATIONS. THERE WILL ALSO BE DIFFERENTIAL
HEATING ON THE EDGE OF THICKER STRATOCUMULUS AND CUMULUS CLUSTERS.
THE MODELS ALSO SHOW DECENT CONVERGENCE AT 925 AND 850 MB WITH
EVEN A LOW CENTER POSSIBLY MOVING ACROSS THE FORECAST AREA. THERE
MAY BE OTHER POSITIVE OR NEGATIVE FACTORS NOT CONSIDERED IN THIS
DISCUSSION...BUT THERE IS ENOUGH POSITIVE TO INCLUDE THE SLIGHT
RISK OF SEVERE IN THE GRIDS AND TEXT PRODUCTS. HAVE ALSO INCREASED
POPS ACROSS MOST OF THE AREA SINCE THE MODELS HAVE BEEN
UNDERPLAYING POPS IN THE ACTIVE CONVECTIVE AREAS THE LAST FEW
DAYS.

AVIATION...
THE KBTR AND KMSY AND SURROUNDING AREA TERMINALS MAY SEE SEVERE
THUNDERSTORMS THIS AFTERNOON. THE MOST COMMON WIND GUSTS WILL BE
IN THE 30 TO 40 KNOT RANGE...BUT IS A CHANCE FOR GUSTS TO NEAR 50
KNOTS LIKE WHAT OCCURRED IN KGPT YESTERDAY. HAVE FROM THE
SOUTHEAST GA/NORTHEAST FL WILDFIRES IS MAKING ITS MOVE WEST AND
HAS REACHED THE PEARL RIVER AND KASD. HAZY CONDITIONS FROM SMOKE
WILL REDUCE VISIBILITES DOWN TO 3 TO 5 MILES AT TIMES THIS
AFTERNOON AS FAR WEST AS I-55...AND NEAR KBTR AND THE ATCHAFALAYA
RIVER. SOME THUNDERSTORMS WILL PRODUCE TROPICAL DOWNPOURS THAT
WILL REDUCE VISIBILITIES BELOW ONE MILE.

&&

.PREV DISCUSSION... /ISSUED 220 AM CDT MON MAY 14 2007/

SYNOPSIS...
SURFACE BOUNDARY HAS LOST ITS PUNCH ALONG THE COAST. MOST
PRECIPITATION HAS DIED OUT FOR THE NIGHT...BUT WILL HAVE TO WATCH
FOR FOG IN AREAS THAT RECEIVED RAIN DURING THE AFTERNOON. TEMPS AT
07Z RANGE FROM UPPER 60S TO MIDDLE 70S. DEWPOINTS MAINLY IN THE
60S...WITH ANY REAL DRY AIR BOTTLED UP TO THE NORTH OF US.

SHORT TERM...
IF YOU LIKED THE WEATHER SATURDAY AND SUNDAY...YOU WILL LIKE TODAY
AND TUESDAY...BECAUSE VERY LITTLE HAS CHANGED. OTHER THAN THE
BOUNDARY LAYER BEING A COUPLE OF DEGREES COOLER THAN SUNDAY...THE
SONG REMAINS THE SAME. A WEAK BOUNDARY IN THE AREA...ALONG WITH
LAND-SEA INTERACTION WILL ALLOW CONVECTION TO DEVELOP DURING THE
HEAT OF THE AFTERNOON. AREAL COVERAGE TO REMAIN RATHER LOW THE
NEXT TWO DAYS...IN THE 20 TO 30 PERCENT RANGE. THOSE AREAS
RECEIVING THUNDERSTORMS COULD STILL SEE SOME HAIL WITH WET BULB
ZERO HEIGHTS STILL AROUND 10-11K FEET. WITH BOUNDARY LAYER JUST A
LITTLE BIT COOLER...HIGH TEMPS TODAY ABOUT A CATEGORY COOLER THAN
SUNDAY...AND MAYBE 2 DEGREES COOLER THAN THAT ON TUESDAY.

ALL MODELS SHOW RIDGE BREAKING DOWN SOMEWHAT ON WEDNESDAY...WITH A
COLD FRONT APPROACHING FROM THE NORTHWEST. THIS WILL BRING GREATER
CHANCES FOR PRECIPITATION WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.
FOR NOW WILL LEAVE POPS IN THE CHANCE CATEGORY...AND CONTINUE
CURRENT WORDING IN HWO.

WILL CONTINUE MENTION OF HAZE IN THE FORECAST BEFORE FRONTAL PASSAGE.
OUR EAST TO SOUTHEAST LOW LEVEL WINDS WILL BE TRANSPORTING SOME OF
THE SMOKE FROM THE FLORIDA AND GEORGIA FIRES TOWARD THE AREA. AT
THIS POINT...DONT EXPECT PROBLEMS WITH AIR QUALITY AT THE
SURFACE...BUT IT MAY BE NOTICEABLE...ESPECIALLY NEAR SUNRISE AND
SUNSET TUESDAY AND WEDNESDAY.

LONG TERM...
ALL MODELS NOW MOVE THE COLD FRONT TO THE SOUTH OF THE AREA...INCLUDING
THE MARINE ZONES...BY THURSDAY EVENING. CANADIAN HIGH PRESSURE WILL
TAKE UP RESIDENCE OVER THE OHIO AND TENNESSEE RIVER VALLEYS FOR
THE WEEKEND. ONCE THE PRECIPITATION MOVES OUT OF THE AREA THURSDAY
MORNING...DRY THROUGH THE REMAINDER OF THE FORECAST PERIOD. WITH
THE CANADIAN HIGH PRESSURE TO OUR NORTHEAST...TEMPERATURES WILL BE
NEAR TO SLIGHTLY BELOW NORMAL...WITH PLEASANT HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  66  85  64 /  40  20  30  20
BTR  89  67  85  65 /  40  20  30  20
MSY  88  70  85  68 /  30  20  30  20
GPT  85  68  82  65 /  20  20  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

22
Hazardous weather outlook, May 14, 10:50 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1150 AM CDT MON MAY 14 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-150100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1150 AM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL...
SOUTH CENTRAL...AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST
MISSISSIPPI THIS AFTERNOON AND EARLY THIS EVENING. NUMEROUS SURFACE
BOUNDARIES AND AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME
HEATING TO PROVIDE A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THE MAIN THREAT WILL BE
LARGE HAIL AND FREQUENT LIGHTNING STRIKES...HOWEVER...A FEW STORMS
COULD ALSO PRODUCE DAMAGING WIND GUSTS OVER 60 MPH AND LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES WHICH MAY FALL IN AS LITTLE AS AN
HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON SEA BREEZES WILL COMBINE AGAIN ON TUESDAY WITH A WEAK
UPPER LEVEL DISTURBANCE TO PRODUCE A FEW AFTERNOON AND EVENING
THUNDERSTORMS THAT COULD BE STRONG WITH HAIL AND GUSTY WINDS.

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY AND WEDNESDAY
NIGHT...BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...ALONG WITH HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY ACROSS
SOUTH LOUISIANA AND EXTREME SOUTHWEST MISSISSIPPI.

22

In the hours before

Special weather statement, May 14, 11:52 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1252 PM CDT MON MAY 14 2007

LAZ056-059-065>067-141830-
ASSUMPTION-LOWER LAFOURCHE-LOWER TERREBONNE-UPPER LAFOURCHE-
UPPER TERREBONNE-
1252 PM CDT MON MAY 14 2007

...STRONG THUNDERSTORMS DEVELOPING OVER TERREBONNE PARISH...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE WAS DETECTING RAPIDLY
DEVELOPING THUNDERSTORMS OVER UPPER TERREBONNE PARISH BETWEEN
AMELIA AND HOUMA...MOVING WEST AT 10 MPH. OTHER SHOWERS DEVELOPING
OVER CENTRAL LAFOURCHE PARISH NEAR LOCKPORT WILL LIKELY INTENSIFY
INTO THUNDERSTORMS BY 115 PM.

THESE STORMS WERE PRODUCING FREQUENT LIGHTNING AND MAY PRODUCE
SMALL HAIL AND WIND GUSTS TO AROUND 40 MPH BEFORE 130 PM.

PEOPLE OUTDOORS IN THESE AREAS SHOULD SEEK SHELTER IF THUNDER IS
HEARD OR THREATENING WEATHER APPROACHES. THERE IS A CHANCE THESE
STORMS MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON. STAY
TUNED TO NOAA ALL HAZARDS WEATHER RADIO...LOCAL TELEVISION AND
RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

24
Special weather statement, May 14, 12:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
131 PM CDT MON MAY 14 2007

LAZ060>064-141900-
ORLEANS-ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-
131 PM CDT MON MAY 14 2007

...STRONG THUNDERSTORMS DEVELOPING OVER HARAHAN AND UPPER
   JEFFERSON PARISH...

AT 127 PM CDT...NATIONAL WEATHER SERVICE WAS DETECTING RAPIDLY
DEVELOPING THUNDERSTORMS OVER HARAHAN AND JUST EAST OF ARMSTRONG
INTERNATIONAL AIRPORT...MOVING WEST AT 10 MPH. INDICATIONS ARE FOR
ADDITIONAL THUNDERSTORMS TO DEVELOP INTO ORLEANS AND UPPER
PLAQUEMINES PARISH THROUGH 2 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND
GUSTS NEAR 40 MPH...SOME HAIL RANGING FROM PEA TO POSSIBLY
QUARTER SIZE AND LOCALLY HEAVY RAINFALL WITH RATES NEAR TWO INCHES
PER HOUR.

PEOPLE OUTDOORS IN THESE AREAS SHOULD SEEK SHELTER IF THUNDER IS
HEARD OR THREATENING WEATHER APPROACHES. THERE IS A CHANCE THESE
STORMS MAY INTENSIFY TO SEVERE LEVELS DURING THE AFTERNOON. STAY
TUNED TO NOAA ALL HAZARDS WEATHER RADIO...LOCAL TELEVISION AND
RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

24
Local storm report, May 14, 12:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
138 PM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             HOUMA                   29.58N 90.71W
05/14/2007  E0.50 INCH       TERREBONNE         LA   EMERGENCY MNGR

            VERY HEAVY RAIN ALSO. KLIX 88D VIL 61 KG/M2 THIS CELL.

&&

RRICKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Terrebonne

When
May 14, 12:50 PM CST
Where
Terrebonne County, Houma
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.600, -90.720

Hail, Terrebonne

When
May 14, 1:11 PM CST
Where
Terrebonne County, Houma
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.600, -90.720

Thunderstorm Wind, Terrebonne

When
May 14, 1:11 PM CST
Where
Terrebonne County, Houma
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.600, -90.720

A tree was blown down on a highway.

Hail, Tangipahoa

When
May 14, 2:40 PM CST
Where
Tangipahoa County, Hammond
Measured
1 in hail
Reported by
Public
Coordinates
30.500, -90.470

Quarter size hail reported on the north side of Hammond.

Thunderstorm Wind, Tangipahoa

When
May 14, 2:40 PM CST
Where
Tangipahoa County, Hammond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
30.500, -90.470

Thunderstorm winds knocked down trees and power lines on the north side of Hammond.

Hail, Livingston

When
May 14, 3:25 PM CST
Where
Livingston County, 7 mi E of Livingston
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.500, -90.632

Hail, Livingston

When
May 14, 3:42 PM CST
Where
Livingston County, Walker
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.480, -90.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30533, 30534, 30535, 30532, 30778, 30531, 30530.